Weekly Dose: ibuprofen – just because it’s freely available, doesn’t make it safe

Just because it’s easily obtained, doesn’t mean it can’t be dangerous. Stars Apart/Flickr, CC BY-SA

Ibuprofen, like many other medications, can be obtained easily from supermarkets without consulting a health-care professional. This may make ibuprofen seem benign, and for the most part it is. However, like all all pharmacologically active substances, ibuprofen can have dangerous effects if used inappropriately.

Ibuprofen was first developed by Dr Stewart Adams. After completing his Bachelor of Pharmacy and PhD in Nottingham, UK, he begun working at Boots pharmacy on a project investigating new treatments for rheumatoid arthritis. At the time, rheumatoid arthritis research was dominated by development of steroid derivatives. In 1953, Adams began looking for non-steroid agents that had steroid properties; the term non-steroidal anti-inflammatory drug, or NSAID, was born.

In 1961, Adams patented a broad range of anti-inflammatory compounds, one of which was ibuprofen. Ibuprofen was approved for on-prescription use in the UK in 1969. It eventually became available over the counter.

CC BY-ND

How does it work?

Ibuprofen, like all NSAIDs, exerts its action on the body by inhibiting the enzyme cyclooxygenase (COX), which is responsible for the production of prostaglandins.

Prostaglandins are involved in inflammation and repair after injury. Inhibition of COX enzymes results in decreased production of prostaglandins and therefore decreased pain and inflammation after injury, as well as decreased temperature during fever.

What is it used for? How much is used?

Oral ibuprofen is indicated for the “temporary relief of pain and/or inflammation” associated with a variety of conditions such as headache, tooth ache, muscle aches and pains. It is also indicated for the reduction of fever.

Topical ibuprofen is used for local pain relief due to sprains and strains only.

During the first 48 hours after an injury, both topical and oral NSAIDs like ibuprofen should be avoided because they may actually slow the healing process during this phase.

Generally speaking, the usual adult dose of oral ibuprofen is 200-400mg every six to eight hours (maximum of 2,400mg over 24 hours). Child doses are based on weight or age (always use the lower of the two); these can be found on product packaging. Children should have no more than three doses in 24 hours.

Ibuprofen is often taken to reduce fever. from www.shutterstock.com

Oral ibuprofen is relatively inexpensive when bought over the counter. Prices range from A$1.65 to over A$20 depending on formulation, brand and packaging size.

Controversies

The ACCC has recently found the brand Nurofen guilty of making misleading claims about its Nurofen Specific Pain products, which contain ibuprofen.

While each one of these products contained the same active ingredient, ibuprofen lysine 342mg, the packaging referred to specific types of pain such as migraine pain and period pain.

Side effects

Ibuprofen is readily available in pharmacies and supermarkets. However, as with any medication, there are serious consequences if used inappropriately. Side effects and interactions are still possible even with topical ibuprofen, although the risk is significantly lower.

Ibuprofen and other NSAIDs can cause gastric upset if taken on an empty stomach in some people, if this occurs it should be taken with food. This is why paracetamol is usually recommended in the first instance for aches, pains and fevers. It has fewer gastric side effects and in most cases is just as effective as NSAIDs.

While reducing prostaglandin production results in ibuprofen’s therapeutic effects, prolonged reduction in prostaglandin production due to chronic NSAID use decreases the secretion of protective substances in the gut, changes platelet activity and decreases filtration rate and blood flow in the kidneys.

This can result in gastric ulcers and bleeds, increased blood pressure, decreased kidney function and renal failure, heart failure and cardiovascular events such as heart attacks and stroke. This is why all NSAIDs are recommended for short-term use only unless under the supervision of a medical practitioner.

You must see a doctor immediately if after taking ibuprofen you experience swollen ankles, difficulty breathing, chest pain, black or red stools, or dark, coffee-coloured vomit.

Interactions

Like all NSAIDs, there are a number of interactions to consider before taking it. When ibuprofin, a diuretic and specific types of blood pressure medications are taken in combination for a prolonged time this can result in kidney failure; this combination is known as the “triple whammy”.

NSAIDs can increase the risk of severe asthma attacks, even as a single dose, and should be avoided in those with a history of asthma. Ibuprofen can also decrease the efficacy of some medications, such as aspirin and blood pressure medications.

Ibuprofen comes in many different brands and forms. Michael W May/Flickr, CC BY

While medications such as ibuprofen are readily available to the public, inappropriate or long-term use can have negative consequences. There is a large list of drugs that ibuprofen and other NSAIDs interact with.

Whether you are able to take this medication safely will depend on your individual circumstances. If you are unsure whether ibuprofen is the best option or feel you need to use it for longer than a week or two, it is best to be speak to your medical practitioner or pharmacist.


Correction: the article was updated to say NSAIDS can cause stomach upset in _some people._

The Conversation is a non-profit + your donation is tax deductible. Help knowledge-based, ethical journalism today.